Alert archive / Georgia / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 35, NWS Tallahassee, FL
NWS Tallahassee, FL issued this severe thunderstorm warning at Mar 16, 2014, 12:17 PM EDT for 9 counties in Georgia. It was in force for 58 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 16, 2014, 12:17 PM EDT (16:17 UTC)
- Expired
- Mar 16, 2014, 1:15 PM EDT
- In force
- 58 min
- Issued by
- NWS Tallahassee, FL
- Area
- Storm-based polygon
Counties Baker County, GA, Calhoun County, GA, Decatur County, GA, Dougherty County, GA, Early County, GA, Grady County, GA, Miller County, GA, Mitchell County, GA, Seminole County, GA
The radar
The Tallahassee radar (KTLH), 108 km from the middle of the area, began a volume at 16:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 16, 12:40 PM EDT | TSTM WND DMG | Babcock, GA | TREE DOWN ON BABCOCK ROAD |
| Mar 16, 12:46 PM EDT | TSTM WND DMG | 3 W Newton, GA | TREE DOWN ON COONE POND ROAD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 23 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 16, 9:59 AM EDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 4.3 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 891 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 423 m²/s²
- 0-3 km storm-relative helicity
- 431 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
445
WUUS52 KTAE 161617
SVRTAE
GAC007-037-087-095-099-131-201-205-253-161715-
/O.NEW.KTAE.SV.W.0035.140316T1617Z-140316T1715Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1217 PM EDT SUN MAR 16 2014
THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BAKER COUNTY IN SOUTHWEST GEORGIA...
THIS INCLUDES THE CITY OF NEWTON...
SOUTHERN CALHOUN COUNTY IN SOUTHWEST GEORGIA...
NORTHERN DECATUR COUNTY IN SOUTHWEST GEORGIA...
SOUTHERN DOUGHERTY COUNTY IN SOUTHWEST GEORGIA...
THIS INCLUDES THE CITY OF PUTNEY...
EAST CENTRAL EARLY COUNTY IN SOUTHWEST GEORGIA...
NORTHWESTERN GRADY COUNTY IN SOUTHWEST GEORGIA...
MILLER COUNTY IN SOUTHWEST GEORGIA...
THIS INCLUDES THE CITY OF COLQUITT...
MITCHELL COUNTY IN SOUTHWEST GEORGIA...
THIS INCLUDES THE CITIES OF...PELHAM...CAMILLA...
NORTHERN SEMINOLE COUNTY IN SOUTHWEST GEORGIA...
THIS INCLUDES THE CITY OF DONALSONVILLE...
* UNTIL 115 PM EDT
* AT 1213 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A LINE
OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM ARLINGTON TO 11 MILES WEST OF DONALSONVILLE...OR ALONG A LINE
EXTENDING FROM ARLINGTON TO CHATTAHOOCHEE SP...AND MOVING EAST AT
40 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LEARY
AND BACONTON
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE IMMEDIATELY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS UNTIL
THIS STORM PASSES.
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY.
&&
LAT...LON 3151 8400 3148 8400 3147 8398 3146 8400
3137 8400 3096 8421 3098 8493 3154 8473
TIME...MOT...LOC 1617Z 263DEG 36KT 3146 8468 3099 8502
$$
42-DVD2 follow-up statements
079
WWUS52 KTAE 161647
SVSTAE
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1247 PM EDT SUN MAR 16 2014
GAC037-099-161658-
/O.CAN.KTAE.SV.W.0035.000000T0000Z-140316T1715Z/
CALHOUN GA-EARLY GA-
1247 PM EDT SUN MAR 16 2014
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL EARLY AND
SOUTHERN CALHOUN COUNTIES IN SOUTHWEST GEORGIA IS CANCELLED...
LAT...LON 3145 8441 3151 8400 3137 8400 3096 8421
3098 8487
TIME...MOT...LOC 1648Z 263DEG 36KT 3140 8428 3095 8483
$$
GAC007-087-095-131-201-205-253-161715-
/O.CON.KTAE.SV.W.0035.000000T0000Z-140316T1715Z/
MITCHELL GA-MILLER GA-BAKER GA-DOUGHERTY GA-GRADY GA-DECATUR GA-
SEMINOLE GA-
1247 PM EDT SUN MAR 16 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 PM EDT
FOR NORTHEASTERN SEMINOLE...NORTHERN DECATUR...NORTHWESTERN GRADY...
SOUTHERN DOUGHERTY...BAKER...EASTERN MILLER AND MITCHELL COUNTIES...
AT 1245 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS. THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM RED STORE CROSSROADS TO SHARPHAGEN...OR
ALONG A LINE EXTENDING FROM NEWTON TO 7 MILES SOUTH OF
DONALSONVILLE...MOVING EAST AT 40 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HOGGARD
MILL...BRINSON...ELDORENDO...BACONTON...AUSMAC...DECATUR CO A/P...
PUTNEY...HOPEFUL...LYNN...STEINHAM STORE...FLINT...VADA...
BRANCHVILLE...MITCHELL CO A/P...LESTER...CAMILLA...FREEMAN...MOUNT
PLEASANT...PEOPLES STILL...PELHAM...HARRELLS STILL...GREENOUGH AND
ELPINO
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY.
&&
LAT...LON 3145 8441 3151 8400 3137 8400 3096 8421
3098 8487
TIME...MOT...LOC 1648Z 263DEG 36KT 3140 8428 3095 8483
$$
42-DVD088
WWUS52 KTAE 161712
SVSTAE
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
112 PM EDT SUN MAR 16 2014
GAC007-087-095-131-201-205-253-161722-
/O.EXP.KTAE.SV.W.0035.000000T0000Z-140316T1715Z/
MITCHELL GA-MILLER GA-BAKER GA-DOUGHERTY GA-GRADY GA-DECATUR GA-
SEMINOLE GA-
112 PM EDT SUN MAR 16 2014
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SEMINOLE...
NORTHERN DECATUR...NORTHWESTERN GRADY...SOUTHERN DOUGHERTY...BAKER...
EASTERN MILLER AND MITCHELL COUNTIES WILL EXPIRE AT 115 PM EDT...
RELAY REPORTS OF SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN
TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3... OR YOU MAY CONTACT LAW
ENFORCEMENT.
A TORNADO WATCH REMAINS IN EFFECT FOR THE AREA UNTIL 6 PM EDT.
LAT...LON 3145 8441 3151 8400 3137 8400 3096 8421
3098 8487
TIME...MOT...LOC 1712Z 263DEG 36KT 3142 8400 3098 8455
$$
42-DVDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 16, 10:14 AM EDT, 2 hours 3 minutes earlier.
Area forecast discussion, Mar 16, 10:14 AM EDT, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1014 AM EDT Sun Mar 16 2014
.Near Term [Through Today]...
A highly amplified upper level trough is digging across the Srn
Plains and forecast to sweep across the Arklatex today and tonight.
At the surface, this has aided in cyclogenesis, with a surface low
over central Arkansas with a cold front extending to its SSW across
NW Louisiana and Ern Texas. Another low over western-central Alabama
has a boundary extending from it SWward across SW Alabama, Srn
Mississippi, and SE Louisiana. Ahead of this secondary surface low,
winds from the south are bringing lots of Gulf moisture into the
area. The 12Z TLH sounding showed a PWAT of 1.13", which is about
130% of normal. With the lift from the boundary, moisture from the
Gulf, and just enough instability to get things started, a squall
line is crossing the southeast, currently (9 AM EDT) in SE
Mississippi and SW Alabama. Because of the amplified upper level
pattern, we have very high vertical wind shear in place, 0-1km shear
of around 40kts and 0-6km shear of around 60-70kts along and ahead
of the line of thunderstorms. Despite low surface CAPE values
(500-1000 J/kg), mid-level lapse rates and increased instability
from diabatic heating will help sustain convection in these storms
today. As these storms move into our area late this morning-early
this afternoon, the main threats will be severe winds (in excess of
58 MPH) and tornadoes, particularly in SE Alabama and the Florida
Panhandle. Local hi-res guidance shows widespread 3-4" rainfall
between today and tomorrow with locally higher rainfall amounts of
4-6" possible, so flash flooding will be a concern today as well.
&&
.Aviation...
[Through 12Z Monday] Severe thunderstorms possible today with a
squall line slowly crossing the area. As these storms approach the
area, cigs will deteriorate to MVFR with IFR vsbys likely as the
heavy thunderstorms arrive. Winds will generally be from the south
or southwest today, but be very gusty and more variable in the
heavy thunderstorms.
&&
.Prev Discussion [450 AM EDT]...
.Short Term [Tonight Through Tuesday]...
The heavy rain and severe threat will be ending tonight as the
cold front sweeps from west to east across the CWA. However, with
deep layer moisture remaining in place, rain chances will continue
until the axis of the sharp upper trough clears to our east on
Tuesday. PoPs will be categorical all zones tonight and then
tapered likely west to categorical east. PoPs get trimmed to lower
end chance west to likely east Monday night and then 20-30% PoP
for the eastern third of CWA Tuesday morning. In the wake of the
cold front, a cooler airmass will spread over the area on Monday
with highs holding in the 60s to around 70 degrees area wide.
Warmer temps with highs generally in the 70s can be expected on
Tuesday.
.Long Term [Tuesday Night Through Sunday]...
Shortwave impulses will continue to propagate through the upper
level pattern through the long term period, but will stay too far
north of us to enhance rainfall in the southeast again until the
weekend. Temperatures will be near normal, with highs in the upper
60s to mid 70s and lows in the mid to upper 40s.
Friday night, the models diverge a bit with the GFS showing an
amplified trough over the central and northern plains, enhancing
surface cyclogenesis, with a cold front passage across the Ern
CONUS on Saturday. The Euro on the other hand, shows two far less
amplified Nrn and Srn stream troughs, with weaker cyclogenesis
over the Great Lakes from the Nrn trough and weakly enhanced
divergence over the Nrn GOMEX from the Srn trough. Both patterns
mean increased rain chances for the weekend, but vary in which
areas are more likely to get rain. A model blend of the two
solutions has the highest chances (about 30%) for our western
zones.
.Marine...
Winds and seas will increase to Small Craft Advisory levels this
morning as a storm system approaches from the west. The advisory
has been expanded eastward to include Apalachee Bay and the Big
Bend nearshore waters. Conditions will begin to improve tonight
with winds and seas decreasing and remaining below headline levels
from Monday through the remainder of the week.
.Fire Weather...
With plenty of wet weather expected to end the weekend and start the
beginning of next week, no fire weather concerns are expected over
the next several days.
.Hydrology...
As a low pressure system slowly approaches from the west, showers
and thunderstorms will overspread the Tri-state region beginning
today and continue at least through Monday night. Widespread
rainfall accumulations with this system are expected to be around
1.5-2.5 inches. Local hi-res guidance suggests that locally higher
amounts of 4 to 6 inches will be possible with stronger storms,
particularly in SE Alabama and the Florida Panhandle and a Flash
Flood Watch has been issued for those areas.
The widespread rainfall data values of 1.5-2.5 inches anticipated
are forecast to bring a few area rivers to action/bank full stage by
mid week- the Withlacoochee River at Pinetta, the St. Marks River at
Newport, the Apalachicola River at Blountstown, and several points
along the Ochlockonee River. Ensemble guidance suggests a 30% chance
that the St. Marks River at Newport and the Kinchafoonee Creek at
Dawson may rise to minor flood stage by mid-next week. In addition,
with local rainfall totals of 4 to 6 inches possible with stronger
storms, additional rises of area rivers may be possible.
For the latest hydrology information, please visit:
water.weather.gov/ahps2/index.php?wfo=tae
&&
.Preliminary Point Temps/PoPs...
Tallahassee 72 62 69 54 75 / 90 100 80 50 10
Panama City 69 61 68 53 70 / 100 90 70 40 10
Dothan 70 59 68 51 71 / 100 80 60 30 10
Albany 71 60 69 53 70 / 100 80 80 50 10
Valdosta 76 62 69 57 74 / 80 100 90 70 30
Cross City 76 65 72 58 76 / 50 90 100 70 30
Apalachicola 69 62 68 54 70 / 80 100 80 50 10
&&
.TAE Watches/Warnings/Advisories...
FL...Flash Flood Watch through Monday evening for Calhoun-Central
Walton-Coastal Bay-Coastal Gulf-Holmes-Inland Bay-Inland
Gulf-Inland Walton-Jackson-South Walton-Washington.
GA...None.
AL...Flash Flood Watch through Monday evening for Coffee-Dale-Geneva-
Henry-Houston.
GM...Small Craft Advisory until 6 PM EDT this evening for Apalachee
Bay-Coastal waters From Ochlockonee River to Apalachicola
FL out to 20 NM-Coastal waters from Suwannee River to
Keaton Beach FL out 20 NM-Coastal waters from Apalachicola
to Destin FL out 20 NM-Waters from Suwannee River to
Apalachicola FL from 20 to 60 NM-Waters from Apalachicola
to Destin FL from 20 to 60 NM.
&&
NEAR TERM...MOORE
SHORT TERM...BARRY
LONG TERM...MOORE
AVIATION...MOORE
MARINE...BARRY
FIRE WEATHER...GOULD
HYDROLOGY...BARRY/MOOREIn the hours before
Local storm report, Mar 16, 11:07 AM EDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1107 AM EDT SUN MAR 16 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1048 AM TSTM WND DMG 3 ENE ENTERPRISE 31.33N 85.81W
03/16/2014 COFFEE AL 911 CALL CENTER
POWER LINES DOWN IN ENTERPRISE, AL ON ANTLER DR.
1048 AM TSTM WND DMG 1 WSW ENTERPRISE 31.31N 85.87W
03/16/2014 COFFEE AL 911 CALL CENTER
POWER LINES DOWN ON W COLLEGE RD IN ENTERPRISE, AL.
&&
MOORELocal storm report, Mar 16, 11:30 AM EDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1130 AM EDT SUN MAR 16 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1106 AM TSTM WND DMG OZARK 31.45N 85.65W
03/16/2014 DALE AL 911 CALL CENTER
POWER LINE DOWN ON MEGAN RD IN OZARK, AL.
&&
MOOREThe office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 16, 3:20 AM EDT | Flash Flood Watch | TAE | Brooks, Decatur, Grady, Lowndes, Seminole, Thomas | 25 hr |
| Mar 16, 11:45 AM EDT | Severe Thunderstorm Warning | TAE | Calhoun, Early, Miller, Seminole | 60 min |
| Mar 16, 2:14 PM EDT | Severe Thunderstorm Warning | TAE | Berrien, Brooks, Cook, Lanier, Lowndes | 61 min |
| Mar 16, 2:23 PM EDT | Areal Flood Advisory | TAE | Seminole | 97 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.